Ohio, 2015

Flood and Hail in Ohio, June 30, 2015

June 30, 2015 · NWS CLE · 5 events in 4 counties and zones

An area of low pressure moved east across the Lower Great Lakes on June 30th. A cold front trailing the low swept across northern Ohio causing showers and thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved east across the Lower Great Lakes on June 30th. A cold front trailing the low swept across northern Ohio causing showers and thunderstorms to develop. A few of the stronger storms produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 30, 12:58 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 30, 12:58 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
158 PM EDT TUE JUN 30 2015

.SYNOPSIS...
LOW PRESSURE AT THE SURFACE AND ALOFT OVER THE GREAT LAKES WILL
SHIFT TO THE EAST ON WEDNESDAY. HIGH PRESSURE WILL BUILD OVER THE
CENTRAL GREAT LAKES ON THURSDAY AND LINGER INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ATMOSPHERE HAS BECOME MODERATELY UNSTABLE ACROSS THE SOUTHEASTERN
COUNTY WARNING AREA THIS AFTERNOON AS A SHORTWAVE MOVES INTO THE
REGION. SEEING A NICE SPIN ON RADAR EARLY THIS AFTERNOON WITH THE
POSSIBILITY OF SEVERE THUNDERSTORMS EAST OF THIS FEATURE. HAVE
INCREASED POPS ACROSS THE SOUTH TO CATEGORICAL LEVELS. FORTUNATELY
THE SOUTHERN COUNTY WARNING AREA HAS THE LEAST AMOUNT OF RAINFALL
OVER THE LAST SEVERAL DAYS SO THE THREAT OF FLOODING DEEMS
MINIMAL. HOWEVER WE WILL STILL MONITOR THE REGION FOR ANY TRAINING
OF ECHOES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
DRIER CONDITIONS WILL FINALLY RETURN FOR THE SECOND HALF OF THE
WEEK AS THE UPPER TROUGH AXIS SHIFTS TO THE EAST AND DRY
NORTHWESTERLY FLOW SETS UP. TEMPERATURES WILL REMAIN A FEW
DEGREES BELOW NORMAL.

FOR TONIGHT...CLOUDS WILL LINGER IN THE EASTERN AREAS WITH SOME
CLEARING ACROSS NW OHIO. COULD SEE SOME AREAS OF STRATUS DEVELOP
IN THE AREAS THAT HAVE CLEARED. ANOTHER PIECE OF UPPER LEVEL
ENERGY MOVES THROUGH THE CENTRAL GREAT LAKES OVERNIGHT. CAN NOT
RULE OUT A STRAY SHOWER OVER LAKE ERIE...OR PUSHING INTO NE
OHIO/NW PA ON WEDNESDAY. ELSEWHERE CHANCES OF SHOWERS ARE PRETTY
LOW ON WEDNESDAY WITH STABLE CONDITIONS DEVELOPING AND REMOVED THE
LOW CHANCE OF RAIN. ONE LAST PIECE OF UPPER LEVEL ENERGY SLIDES
ACROSS THE EASTERN GREAT LAKES WEDNESDAY NIGHT INTO THURSDAY. HIGH
PRESSURE WILL BUILD IN AT THE SURFACE BEHIND THIS FEATURE. LEFT AN
ISOLATED SHOWER IN THE SOUTHEAST COUNTIES BUT THE AIRMASS WILL
CONTINUE TO DRY OUT. MODELS HAVE TRENDED TOWARDS THE HIGH
EXPANDING FARTHER TO THE SOUTH TO END THE WEEK WHICH SHOULD ALLOW
FOR DRY CONDITIONS TO CONTINUE ON FRIDAY. TEMPERATURES WILL
RECOVER TO THE MID 70S TO END THE WEEK ON FRIDAY WITH MOSTLY TO
PARTLY SUNNY SKIES.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
UPPER LEVEL PATTERN TRENDING TOWARD A CHANGE WHERE FLOW BECOMES MORE
ZONAL WITH TIME.L SOME SMALL PERTURBATIONS WILL SLIP THROUGH THE
MEAN FLOW BUT NO DEEP TROUGHINESS EXPECTED THROUGH THIS FORECAST
PERIOD. UNFORTUNATELY...TOWARD THE END OF NEXT WEEK...MODELS SHAPING
UP TO HEAD BACK INTO THE TROUGHINESS IN THE EAST AND LARGE
AMPLIFICATION OF THE RIDGE TO THE WEST.

IN THE MEAN TIME...MODELS ARE TRENDING TOWARD A DRIER SOLUTION OVER
THE WEEKEND AND FOURTH OF JULY CELEBRATIONS WILL NOT BE SPOILED BY
RAIN. THE TREND IS PUSHING THE PRECIPITATION THREAT FURTHER SOUTH
WITH TIME SO WILL BE DROPPING CHANCES FOR PRECIPITATION FOR
SATURDAY. A SYSTEM IS EXPECTED TO APPROACH THE AREA ON SUNDAY AND
COULD BRING SOME MORE MOISTURE BACK NORTH INTO THE AREA. WILL GO
WITH A SLIGHT CHANCE OF PRECIPITATION FOR NOW SUNDAY AND UP POPS TO
A CHANCE MONDAY AND MONDAY NIGHT.

INCREASING THICKNESSES WILL TAKE PLACE AS WARM AIR ADVECTION TAKES
SHAPE. THIS SHOULD HELP TEMPERATURES RISE BACK UP INTO THE LOWER 80S
BY THE END OF THE WEEKEND FOR HIGHS AND LOWS IN THE 60S.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
CIGS WILL BEGIN TO SETTLE BACK TO MVFR IF NOT ALREADY AS AN AREA
OF SHOWERS AND ISOLATED THUNDER MOVES EAST. THINGS WILL BEGIN TO
GET MORE CONVECTIVE IN THE AFTERNOON ONCE THIS MAIN BATCH OF RAIN
CLEARS THE AREA TO THE EAST. STILL POCKETS OF THUNDER ARE POSSIBLE
WITH THIS INITIAL BATCH OF RAIN. LATER THIS AFTERNOON A VORT MAX
WILL RIP DOWN A SHORTWAVE TROUGH AXIS THAT STRETCHES ACROSS
CENTRAL INDIANA CURRENTLY...EJECTING ACROSS SERN OHIO. SHOWERS AND
THUNDERSTORMS WILL BEGIN TO FILL IN ACROSS THAT AREA...ESPECIALLY
GIVEN THE HIGHER SB INSTABILITY PARAMETERS THERE. ELSEWHERE...VCTS
POSSIBLE. MAIN UPPER LEVEL TROUGH AXIS MOVES THROUGH AROUND 06Z.
UNTIL THEN VCTS/VCSH LIKELY. POST RAIN CIGS WILL LIFT SOME...WITH
BRIEF HINTS OF CLEARING/VFR...BEFORE LOWERING AGAIN BEFORE
DAYBREAK WEDNESDAY. WEDNESDAY CIGS WILL GRADUALLY RECOVER TO NEAR
VFR BY 18Z.

OUTLOOK...AREAS OF NON VFR WEDNESDAY MORNING...THEN MOSTLY VFR
LIKELY THROUGH THE WEEKEND.

&&

.MARINE...
LAKE MAY GET RILED UP A BIT STARTING LATER TONIGHT AS WINDS INCREASE
OUT OF THE WEST AT AROUND 15 KNOTS BY MORNING. THIS WILL CONTINUE
THROUGH THE DAY ON WEDNESDAY AND THERE IS A SMALL CHANCE THAT SMALL
CRAFT ADVISORIES MAY BE NEEDED. WIND SPEEDS DIMINISH FOR THURSDAY
BUT A BRIEF NORTHEAST BURST OF WINDS ARE EXPECTED THURSDAY NIGHT.
ONCE AGAIN SMALL CRAFT ADVISORIES MAY BE NEEDED THEN.  GENERALLY
LIGHT AND VARIABLE WINDS EXPECTED FRIDAY AND SATURDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KEC
NEAR TERM...MULLEN
SHORT TERM...KEC
LONG TERM...LOMBARDY
AVIATION...MAYERS
MARINE...LOMBARDY
Hazardous weather outlook, Jun 30, 12:07 PM EST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
107 PM EDT TUE JUN 30 2015

OHZ020>023-029>033-036>038-047-011715-
MEDINA-SUMMIT-PORTAGE-TRUMBULL-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-
107 PM EDT TUE JUN 30 2015

...SEVERE THUNDERSTORM WATCH 371 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>014-017>019-027-028-089-PAZ001>003-011715-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
107 PM EDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-011715-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
107 PM EDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 30, 2:58 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
358 PM EDT TUE JUN 30 2015

OHZ021-022-302045-
SUMMIT-PORTAGE-
358 PM EDT TUE JUN 30 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SUMMIT AND CENTRAL
PORTAGE COUNTIES...

AT 357 PM EDT...A STRONG THUNDERSTORM WAS OVER KENT...OR 7 MILES WEST
OF RAVENNA...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
AKRON...RAVENNA...CUYAHOGA FALLS...KENT...HUDSON...TALLMADGE...
STREETSBORO...MOGADORE...GARRETTSVILLE...MANTUA...STOW...AURORA...
BRIMFIELD...MUNROE FALLS...SILVER LAKE...WINDHAM...HIRAM...BRADY LAKE
AND SUGAR BUSH KNOLLS.

LAT...LON 4103 8139 4117 8154 4135 8132 4134 8110
      4125 8100 4122 8100
TIME...MOT...LOC 1957Z 230DEG 23KT 4116 8139

LAPLANTE

The radar

The Cleveland radar (KCLE), 45 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flood. Local standard time, as filed.

Hail, Summit

When
June 30, 3:00 PM EST
Where
Summit County, Stow
Measured
0.75 in hail
Reported by
Social Media
Coordinates
41.170, -81.430

Penny sized hail was observed.

Hail, Trumbull

When
June 30, 3:47 PM EST
Where
Trumbull County, Mc Donald
Measured
0.75 in hail
Reported by
Social Media
Coordinates
41.170, -80.730

Penny sized hail was observed.

Flood, Trumbull

When
June 30, 5:00 PM EST to 6:30 PM EST
Where
Trumbull County, 1.17 mi ESE of Mineral Ridge to 1.52 mi SSW of Mc Kinley Hgts
Cause
Heavy Rain
Property damage
$80,000
Reported by
Newspaper
Coordinates
41.126, -80.748

Heavy rain with rainfall amounts near 2 inches in a little over a half hour hit southern Trumbull County between 430 and 500 pm. These high rainfall rates overwhelmed local storm drains resulting in some flooding of three low lying businesses and the basement of one home. One business had significant flooding in the basement, the other two had minor flooding of an inch or less to their first floor. It was reported that blocked storm drains exasperated the flood damages.

Hail, Ottawa

When
June 30, 8:25 PM EST
Where
Ottawa County, Oak Harbor
Measured
0.75 in hail
Reported by
Social Media
Coordinates
41.520, -83.150

Penny sized hail was observed.

Hail, Morrow

When
June 30, 8:25 PM EST
Where
Morrow County, 4 mi E of Cardington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.500, -82.824

Nickel sized hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591906, 591907, 591937, 591908, 591909.